Alert archive / Missouri / Tornado Warnings in 1999
Tornado Warning 3, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jan 21, 1999, 4:55 PM CST for Scott County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 21, 1999, 4:55 PM CST (22:55 UTC)
- Expired
- Jan 21, 1999, 5:30 PM CST
- In force
- 35 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Scott County, MO
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 4:30 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 701 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 212255 RRA TORPAH MOC201-212330- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 455 PM CST THU JAN 21 1999 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... SCOTT COUNTY IN SOUTHEASTERN MISSOURI * UNTIL 530 PM CST * AT 450 PM CST...STORM SPOTTERS OBSERVED A TORNADO NEAR MINER... JUST EAST OF SIKESTON...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED... DIEHLSTADT AROUND 510 PM CST THIS IS A DANGEROUS STORM. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMEdS FOR A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF RISING WATER. SPODEN/JH &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jan 21, 2:00 PM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Jan 21, 2:00 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 200 PM CST THU JAN 21 1999 LATEST SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE OVER OKLAHOMA WITH A WARM FRONT EXTENDING ACROSS CNTRL MO AND SRN IL INTO NW KY. AIRMASS SOUTH OF THIS FRONT HAS BECOME MODERATELY UNSTABLE. TEMPERATURES AND DEWPOINTS IN THE 60S HAS RESULTED IN SURFACE-BASED CAPE VALUES OF 500 TO 1500 J/KG. 12Z UA SOUNDINGS SHOWED AIRMASS WAS STRONGLY CAPPED. HOWEVER...UPWARD VERTICAL MOTIONS ASSOCIATED WITH MID-LEVEL SHORTWAVE TROF MOVING ACROSS THE PLAINS HAS RESULTED IN CAP WEAKENING. THIS IS SEEN IN 18Z LZK AND JAN SOUNDINGS. SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN BEGINNING TO DEVELOP ACROSS PORTIONS OF FA...GENERALLY INVOF WARM FRONT. WITH INSTABILITY IN PLACE AND CONTINUED UPWARD VERTICAL MOTION EXPECTED OVER REGION... EXPECT ADDITIONAL STORMS WILL DEVELOP WITH SOME OF THESE STORMS POSSIBLY BECOMING SEVERE. MODELS INDICATE THE SHORTWAVE TROF WILL SLOWLY NORTHEAST AWAY FROM REGION WHILE A SECOND STRONGER SHORTWAVE TROF DROPS INTO THE LONGWAVE TROF THAT HAS ALREADY DEVELOPED OVER THE SOUTHERN PLAINS. THIS SECOND SHORTWAVE TROF WILL THEN ROTATE EWD TOWARD THE FA FRI AND SATURDAY. AS A RESULT...A COLD FRONT WILL SWEEP ACROSS THE REGION FRI AFTN INTO FRIDAY NIGHT. MODELS CONTINUE TO SHOW A DRY PUNCH WILL MOVE ALSO INTO THE REGION LATE FRIDAY AFTN/EVENING. WITH INSTABILITY EXPECTED TO REMAIN IN PLACE AND WIND FIELDS ALSO EXPECTED TO INCREASE...BELIEVE THREAT OF SEVERE THUNDERSTORMS WILL INCREASE AS FRONT AND DRY PUNCH MOVE INTO REGION. CLOUDS SHOULD CONTINUE ACROSS THE FA UNTIL SATURDAY WITH WRN PORTIONS OF FA BEGINNING TO SEE SOME SUN BY EARLY SAT AFTN. A FEW SHOWERS MAY ALSO CONTINUE...MAINLY OVER NRN AND ERN SECTIONS OF FA EARLY SATURDAY. FWC/FAN TEMPERATURE GUIDANCE ARE IN CLOSE AGREEMENT. HOWEVER... BELIEVE LOWS TONIGHT WILL BE WARMER THAN GUIDANCE ACROSS SRN SECTIONS OF FA AS DEWPOINTS ARE CURRENTLY APPROACHING THE 60S. HIGHS TOMORROW MAY ALSO BE A FEW DEGREES WARMER THAN GUIDANCE. WILL HOLD OFF ON FLASH FLOOD WATCH ATTM AS CURRENT THINKING IS THAT HEAVY RAINS SHOULD GENERALLY BE FRIDAY AND FRIDAY NIGHT. .PAH...NONE. JH/JK
In the hours before
Special weather statement, Jan 21, 10:57 AM CST, 5 hours 58 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-211857- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1057 AM CST THU JAN 21 1999 THE ENTIRE QUAD-STATE REGION OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY IS UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH FRIDAY. A WARM FRONTAL BOUNDARY WHICH MOVED THROUGH THE REGION WITH WIDELY SCATTERED THUNDERSTORMS EARLY THIS MORNING WILL CONTINUE TO PUSH NORTH INTO NORTHERN ILLINOIS AND INDIANA TODAY. ALTHOUGH MODERATE INSTABILITY EXISTS SOUTH OF THE FRONT ACROSS OUR AREA...WARM TEMPERATURES ALOFT ARE HELPING TO CAP THUNDERSTORM DEVELOPMENT FOR THE TIME BEING. BREAKS IN THE CLOUDS THIS AFTERNOON COULD HELP TO WEAKEN THE CAP...RESULTING IN SOME WIDELY SCATTERED LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS. WITH LOW LEVEL WINDS INCREASING TONIGHT AND BETTER DYNAMICS APPROACHING FROM THE WEST...MORE WIDESPREAD THUNDERSTORMS ARE LIKELY. THE MAIN THREAT FROM ANY STORMS THAT DEVELOP THROUGH FRIDAY MORNING WILL BE LARGE HAIL. THE STORMS WILL MOVE TOWARD THE NORTHEAST AROUND 35 MPH. ON FRIDAY...AN UPPER LEVEL STORM SYSTEM WILL SWING TOWARD THE MISSISSIPPI VALLEY. THIS WILL LIKELY RESULT IN THE DEVELOPMENT OF A SQUALL LINE TO OUR WEST AND SOUTHWEST FRIDAY AFTERNOON. THIS SHOULD THEN PROGRESS NORTHEAST TOWARD THE QUAD-STATE LATER FRIDAY AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND TONIGHT...WITH LIKELY ACTIVATION BY LATER FRIDAY. JK/JH
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 4:48 PM CST | Severe Thunderstorm Warning | PAH | Scott | 47 min |
| Jan 21, 5:08 PM CST | Tornado Warning | PAH | Butler | 32 min |
| Jan 21, 5:13 PM CST | Severe Thunderstorm Warning | PAH | Cape Girardeau | 47 min |
| Jan 21, 5:33 PM CST | Tornado Warning | PAH | Stoddard | 47 min |
| Jan 21, 5:45 PM CST | Tornado Warning | PAH | New Madrid, Scott | 50 min |
Nearby
Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.